Format

Send to

Choose Destination
Ann Card Anaesth. 2019 Apr-Jun;22(2):204-206. doi: 10.4103/aca.ACA_114_18.

Acute renal failure due to bilateral renal vein thromboses: A rare complication of heparin-induced thrombocytopenia.

Author information

1
Department of Anesthesiology and Perioperative Medicine, Mayo Clinic, Rochester, Minnesota, USA.
2
Department of Nephrology and Hypertension, Mayo Clinic, Rochester, Minnesota, USA.
3
Department of Cardiovascular Surgery, Mayo Clinic, Rochester, Minnesota, USA.

Abstract

Heparin-induced thrombocytopenia type II is a rare but devastating complication of heparin exposure. We review a case of a 66-year-old female who underwent aortic valve surgery requiring venoarterial extracorporeal membranous oxygenation (ECMO) support postoperatively. She subsequently developed acute renal failure due to bilateral renal vein thromboses and thrombocytopenia and was found to have platelet factor 4/heparin antibodies and was diagnosed with heparin-induced thrombocytopenia (HIT). She was transitioned to nonheparin anticoagulation and her thrombocytopenia improved. Although a rare complication of anticoagulation, diagnosing HIT in a patient on ECMO requires a high index of suspicion and should be considered.

KEYWORDS:

ECMO; heparin-induced thrombocytopenia; renal vein thromboses

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
Loading ...
Support Center